Arkansas, 2022

Hail in Arkansas, April 5, 2022

April 5, 2022 · NWS TSA · 2 events in 2 counties and zones

Strong to severe thunderstorms developed over northwestern Arkansas during the late evening of the 5th, as a cold front moved through the area. The strongest storms produced large hail up to quarter size.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Strong to severe thunderstorms developed over northwestern Arkansas during the late evening of the 5th, as a cold front moved through the area. The strongest storms produced large hail up to quarter size.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Apr 5, 9:08 PM CST, 1 hour 32 minutes earlier.

Area forecast discussion, Apr 5, 9:08 PM CST, 1 hour 32 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
1008 PM CDT Tue Apr 5 2022

...New SHORT TERM...

.SHORT TERM...
(The rest of tonight)
Issued at 1004 PM CDT Tue Apr 5 2022

A strong cold front is moving southeast across the area and has
reached the Interstate 44 corridor as of 10 pm. Precipitation has
been slow to develop this evening, but still expect a gradual
increase in showers near and north of the front over the next few
hours, with isolated thunderstorms. The latest data suggests that
the strongest storms will likely remain east of our forecast area
overnight, but a marginally severe storm remains possible for a
few more hours, especially across parts of northwest Arkansas.

Gusty north winds behind the front will gust to near advisory
levels northwest of Interstate 44 until around midnight and then
slowly diminish.

&&

.LONG TERM...
(Tomorrow through Tuesday)
Issued at 235 PM CDT Tue Apr 5 2022

Gusty west to northwest winds will continue tomorrow, and will
raise fire weather concerns for parts of northeast Oklahoma,
especially for locations along and west of highway 75. Tomorrow
will be the first of several cool days across the FA as a very large
low pressure system slowly moves through the Great Lakes region.
West to northwest winds will also continue through Friday. Warm up
to commence over the weekend as southerly winds are accompanied by
mid level height rises. Moisture return by the beginning of next
week will set the stage for increased shower and storm chances
ahead of the next system that will begin to impact the region at
that time.

&&

.AVIATION...
(00Z TAFS)
Issued at 626 PM CDT Tue Apr 5 2022

Cold front will move into NE OK shortly after 00z. Scattered
thunderstorms are expected to develop near the front during the
evening, with greater coverage likely occurring over NW AR between
03-06z. Brief reductions to cig/vis are possible with storms.
Gusty NW winds will follow the front, with a relative lull in
wind speeds from late tonight through early Wednesday morning.
Wind speeds will increase again mid morning and become gusty,
with sfc gusts 25-30 knots likely through afternoon.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   47  67  42  62 /  30   0   0   0
FSM   51  69  41  62 /  40   0   0   0
MLC   49  67  42  62 /  10   0   0   0
BVO   45  66  41  60 /  30   0   0   0
FYV   46  65  36  59 /  60   0   0   0
BYV   47  63  40  56 /  70   0   0   0
MKO   48  66  40  60 /  30   0   0   0
MIO   46  64  39  57 /  70   0   0   0
F10   48  67  41  62 /  10   0   0   0
HHW   53  69  43  63 /  10   0   0   0

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

SHORT TERM...05
LONG TERM....23
AVIATION...14
Hazardous weather outlook, Apr 5, 4:08 PM CST, 6 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
508 PM CDT Tue Apr 5 2022

ARZ001-002-010-011-019-020-029-OKZ049-053>076-061000-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
508 PM CDT Tue Apr 5 2022

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Tonight.

SEVERE THUNDERSTORM.
	RISK...Limited.
	AREA...Northwest Arkansas and Far Northeast Oklahoma.
	ONSET...After 9 PM.

SIGNIFICANT WINDS.
	RISK...Limited.
	AREA...Eastern Oklahoma and Northwest Arkansas.
	ONSET...Ongoing.

DISCUSSION...
There is a limited risk of severe storms this evening and
overnight across northwest Arkansas and neighboring parts of far
northeast Oklahoma. Large hail and damaging winds are the threats.
Isolated to scattered storms are expected to develop along an
advancing cold front after sunset, and should exit the region by
around 2 AM.

Gusty south winds will continue until around sunset. Gusty north
winds will occur behind a cold front this evening and overnight.
Gusts between 25 and 35 miles an hour can be expected.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Local Spotter Activation May Be Needed.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
WEDNESDAY through SATURDAY...Very High Fire Weather Potential...
                             High Wind Potential.
SUNDAY and MONDAY...Thunderstorm Potential...Very High Fire Weather Potential...
                    High Wind Potential.

EXTENDED DISCUSSION...
Gusty northwest winds and very dry air in place will yield
elevated to near critical fire weather conditions Wednesday,
especially west of highway 75 in northeast Oklahoma. Gusty
northwest winds will persist Thursday and Friday, but cooler than
average temps and cloud cover will bring humidities up some. Gusty
south winds begin this weekend, with fire weather concerns
greatest on Sunday before moisture return reduces the threat by
Monday. The first half of next week looks unsettled, with the
potential for strong to severe storms from Monday through
Wednesday.

weather.gov/tulsa contains additional information.

In the hours before

Special weather statement, Apr 5, 10:31 PM CST, 9 minutes before
Special Weather Statement
National Weather Service Tulsa OK
1131 PM CDT Tue Apr 5 2022

ARZ001-010-011-060515-
Madison AR-Benton AR-Washington AR-
1131 PM CDT Tue Apr 5 2022

...A strong thunderstorm will impact portions of southeastern Benton,
west central Madison and northeastern Washington Counties through
1215 AM CDT...

At 1130 PM CDT, Doppler radar indicated a strong thunderstorm 4 miles
northwest of Farmington, moving east at 40 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Minor damage to outdoor objects
         is possible.

Locations in or near the path include...
Fayetteville...                   Springdale...
Farmington...                     Elkins...
Tontitown...                      Bethel Heights...
Greenland...                      Hindsville...
Wesley...                         War Eagle...
Hobbs State Park...               Drake Field Airport...
Johnson...                        Goshen...
Tuttle...                         Mayfield...
Savoy...                          Wheeler...
Sonora...

This includes Interstate 49 between mile markers 59 and 74.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3601 9438 3615 9440 3628 9391 3601 9380
TIME...MOT...LOC 0430Z 261DEG 38KT 3608 9431

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

The radar

The Western Arkansas radar (KSRX), 90 km away, was scanning. The volume nearest the first event began at 04:39 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Washington

When
April 5, 10:40 PM CST
Where
Washington County, 1 mi NNW of Fayetteville
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
36.083, -94.177

Hail, Madison

When
April 5, 11:33 PM CST
Where
Madison County, 3 mi SE of Kingston
Measured
1 in hail
Reported by
Public
Coordinates
36.019, -93.482

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2022Every state in 2022This day in weather historyWarnings in Arkansas, April 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1016818, 1016819.